Back to Ask the Diabetes Team Ask the Diabetes Team

From Ohio, USA:

Someone I know, who has type 1 diabetes, had a hypoglycemic episode while driving, causing a motor vehicle accident. I am seeking information about precautions that must taken prior to driving to avoid such a tragedy.


Anyone who uses insulin to lower their blood sugar, both with type 1 and type 2 diabetes need to be aware and cautious of low blood sugars. Most people will have signs of low blood sugars such as sweating, shaking, and hunger which will alert them of trouble before they would be at risk of passing out. However, some people do not have these alert signals until the blood sugar is very, very low or they do not get the alert at all. If this is the case, it is important to check blood sugars before driving a car or other activities that might put them or others at risk. Checking their blood sugar will tell them if they are in need of low blood sugar treatment. Another recommendation for all people taking diabetes medicines is to carry treatment of low blood sugar at all times, having extra glucose chew tablets in the car, their desk drawer or any other place for convenience. This will help avoid delay in treatment of an emergency situation.


Original posting 9 Aug 2000
Posted to Hypoglycemia and Other Social Issues


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.